I went to my doctor recently complaining of insomnia. Rather than reaching straight for the Zopiclone (sleep-inducing, but possibly addictive), she decided that something must be causing me to lie awake at night. Find the cause, she opined, and we'll know what the treatment should be. What is it you do for a living?
I'm a teacher in a further education college, I replied. Straight away she reached for her prescription pad. What are you giving me then, I asked.
Anti-depressants, of course.
Ever the communicator, my doctor explained that she was giving me a low dose of one of the older style anti-depressants, as these worked more quickly than the more frequently prescribed SSRIs (Selective Serotonin Reuptake Inhibitors). They'll help you to sleep too, she said. There's a long list of side effects, but you won't need to worry about those as you're on such a low dose.
So what was the first thing I did on leaving the chemist's? Sit down and read them right through of course. As she had warned, there were a lot of them. I realised that I was unlikely to get them all, or all of them at once. But I couldn't help speculating on the impact they might have on my classroom performance if I did.
The first entry was allergic effects, which you'd certainly notice if you got them, as "a puffy, swollen face, tongue and body have been reported, which may be severe, causing shortness of breath, swelling, shock and collapse".
Next I noticed that my medication could give me both diarrhoea (effects on the stomach and intestines) and constipation (anticholinergic effects) at the same time. Now that really would present problems. I mean, you wouldn't know whether you were coming or going, stopping or starting, holding on or letting go. You'd be forever dashing out the door, only to find once you'd arrived that you didn't need to be there at all. Reading on, I discovered that more paradoxical torments were in store. Difficulties in passing water were accompanied by another set of effects said to "make you urinate more frequently". And curiously, given that my reason for taking the stuff in the first place was insomnia, it could also induce not only tiredness, but "difficulty in sleeping".
By now, as you might imagine, I was beginning to feel somewhat jaundiced.
And yes, sure enough, towards the end of the leaflet I discovered, alongside the propensity to hepatitis, that jaundice had been reported, though luckily only rarely.
Weakness, dry mouth, headache, ringing in the ears, and blurred or double vision seemed comparatively trivial, as did feeling sick, hair loss, abdominal pain and blockage of the small intestine. Less pleasant was a nasty little sub-list of "effects on the endocrine system", starting with "disturbances in sexual function and sex drive".
As they didn't tell you which way these "disturbances" might take you, you could never be sure whether you were about to become a raving sex maniac or a retired librarian from Pinner whose idea of a good time was a warm bath and a cup of cocoa.
Also listed were more worrying items such as "breast swelling in men and women" and swelling of the testicles - which presumably is only of concern to males. Production or over-production of breast milk, however, could theoretically go either way, or so I remember reading when my kids were born.
Now it really started to get serious. Difficulty in concentrating, confusion, restlessness, nightmares, hyperactivity and "exaggerated behaviour" are not going to help any teacher's promotion prospects. And just consider the calamitous classroom consequences of disorientation, delusion, seeing or feeling things that are not there, tremor and epileptic-type fits.
Well, you might say, none of that's very nice, but at least it's not going to kill you. True, but you can hardly say the same about high blood pressure, stroke and heart attack. And even if you survive all that, there's still the "bone marrow depression leading to a potentially life-threatening reduction in certain blood cells" to be overcome.
Now, call me alarmist if you like, but I think that if you're a teacher, some, at least, of that lot might just be noticed by your students. For one thing, you're going to be spending most of your classes rushing backwards and forwards to the loo. And you'll have to be careful going in and out of doors, given all that potential swelling in embarrassing places.
OK, so maybe they won't see it after all, but can you really hide away the blackened tongue, the skin rashes, yellowing pallor and those nasty little purple spots? Then there's the delusions and "seeing and feeling things that aren't there". You'll know you're suffering from those when you start thinking there are students in the room with you at 9am on a Monday morning.
In the end, you won't be surprised to hear, I decided to give the pills a miss and put up with the insomnia. It occurred to me that about the only side effect not listed was depression. But then can you imagine yourself suffering from even a tenth of the effects listed above and not getting depressed?